Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
130 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for antidepressant-induced sexual dysfunction

Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

default
Posted on Tue, 7 Jun 2016 in Mental Health
Question: How to stop sexual dysfunction from antidepressants?
My bf used to have a small, not-frequent errection problem always. However after starting antidepressants his problem became worse. Now he almost never has an erection and this is slowly destroying our relationship. He is taking citalipram antidepressant and anafranil antidepressant. He used to also take akamon anholytic but he stopped it. Can he do anything to stop these symptoms? Will psychotherapy help him also?
doctor
Answered by Dr. Alexander H. Sheppe 6 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

Antidepressant-induced sexual dysfunction is unfortunately a very common side effect of antidepressants. Fortunately, there are a few different solutions here.

First, his psychiatrist could try lowering the antidepressant dose. Erectile difficulty can improve when the dose is lowered. This does of course run the risk of relapse to depression.

Second, he could add bupropion, an atypical antidepressant that has been shown to reverse SSRI-induced sexual dysfunction due to its action on dopamine receptors.

Third, and the solution I would suggest trying first, is trying a medication for erectile dysfunction such as Viagra or Cialis. These are often highly effective for antidepressant-induced erectile difficulty, and are the first thing I try for my patients.

Finally, psychotherapy can be of benefit, absolutely. A combination of Viagra plus psychotherapy would be my first suggestion for him.

Please remember to rate and close this answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Alexander H. Sheppe 1 hour later
Thank you XXXXXXX
Your answer was very good and helpful.
There aren't any contraindications when taking the drugs you suggested together with the anti depressants he is currently taking?

Also, i would like to know, does viagra interferes with fertility?
Of course our main aim is for him to feel normal again and be happy; but we are both 27 and we would like to have a child. I read it interferes with fertility, is there any solid evidence to support that?
doctor
Answered by Dr. Alexander H. Sheppe 4 hours later
Brief Answer:
Followup

Detailed Answer:
No, there are no contraindications with his current drugs.

And no, Viagra has absolutely no effect on fertility.

Please remember to rate and close this answer when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Treatment/Therapy

Recent questions on  Anafranil

doctor1 MD

Dear Dr.

I am a healthy 25 year old male, 180cm, about 90kgs. Non-smoker. I have suffered from panic attacks in the past and was treated with...

doctor1 MD

Hello, I've just recently started taking Anafranil and seeing all these side effects really scared me. I guess they have to put them there. it...

doctor1 MD

Hello...I have been on Anafranil for years for racing and intrusive thoughts. It has really helped me with symptoms more than any other drug. But...

doctor1 MD

Hi, I'm so frustrated by this problem, First, during studying time I had mild anxiety and was prescribed symbalta 60mg with alprazolam for one year...

doctor1 MD

I have a history of atrial fibrillation , is Anafranil safe for me? Its episodic, I take myself out of it with "pill in the pocket" flecanaid.

doctor1 MD

Hi There, I am a 34 year old female who has been on Lexapro 20mg for the past 6 months for depression/anxiety. I had taken Lexapro a few years ago...

doctor1 MD

I am postmenopausal and use Anafranil for depression and was told by the doctor I will probably have to take it for the rest of my life after...